Hospitalised students took separate drugs, not 'scuzz'
Published 16/05/2014 | 02:30
Toxicology tests have confirmed that seven UCD students, who were hospitalised, had taken LSD and amphetamines separately.
Gardai have dismissed earlier reports that they became ill after taking a lethal new concoction, known on the streets as "scuzz".
The seven were admitted to hospital and six of them were said to be in a serious condition.
All had been behaving very erratically and, according to gardai, posed a danger to themselves and to others.
Gardai warned, last night, that taking the two drugs on the same night could also result in a heart attack.
Those admitted to hospital were all either medical or veterinary students at UCD.
However, a UCD Students' Union spokesman said that the issue was not solely confined to UCD.
As a result of inquiries over the past week, gardai from the Donnybrook district drug unit carried out a planned search of a house in Blackrock, in south county Dublin, on Wednesday night.
They seized nine LSD "deals" in paper form in the house. The paper depicted the comic superhero Captain America.
Gardai believe a total of 16 "deals" were purchased.
They pointed out that LSD tabs in paper form cannot contain amphetamines and following toxicology tests they were satisfied that the ill students had taken the two separately.
The alarm was raised initially last Friday when a student at a party in Dundrum began behaving abnormally after taking the drugs and an ambulance was called.
By the time the ambulance arrived, three others were also unwell. A fifth student in the house was also taken away in the ambulance as a precautionary measure and all five were brought to St James's Hospital.
A sixth student was later hospitalised after he was found behaving erratically in the city centre, and on Wednesday morning a seventh was rushed to St Vincent's Hospital after he was detained by gardai under public order legislation when found in Harcourt Street.
A garda told the Irish Independent: "There has been a lot of misinformation about the drugs involved. There is no evidence of any cocktail and it is clear from the toxicology tests that the hospitalised students had taken amphetamines and LSD separately.
"But the result of taking the two can be very dangerous as the users lose control of themselves and can also suffer wider effects such as cardiac arrest," he added.
He said the source of the "deals" had not yet been traced but said they had made substantial progress and were following a number of lines of inquiry.
Officers from the garda national drugs unit are overseeing the investigation and the HSE has also been alerted, while the UCD students' union sent out a warning about taking the two drugs.